Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 38, NWS Midland/Odessa, TX

March 23, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Mar 23, 2007, 9:24 PM MDT for Lea County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2007, 9:24 PM MDT (03:24 UTC)
Expired
Mar 24, 2007, 3:30 AM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 240326
FFWMAF
NMC025-240930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM MDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 330 AM MDT SATURDAY

* AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  WIDESPREAD SHOWERS AND THUNDERSTORMS...PRODUCING HEAVY RAINFALL
  ACROSS THE NORTHERN HALF OF LEA COUNTY. THIS RAINFALL IN COMBINATION 
  WITH RAIN FROM THUNDERSTORMS THAT FELL EARLIER TONIGHT IS
  LIKELY PRODUCING FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...
  MCDONALD...LOVINGTON...HUMBLE CITY...GLADIOLA AND BUCKEYE

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3272 10373 3269 10320 3350 10317 3351 10371

$$
1 follow-up statement
000 
WGUS74 KMAF 240536
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT SAT MAR 24 2007

NMC025-240930-
LEA-
1135 PM MDT FRI MAR 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT FOR
NORTHERN LEA COUNTY...

AT 1133 PM MDT...FLASH FLOODING CONTINUES TO BE POSSIBLE ACROSS 
NORTHERN LEA COUNTY.  ADDITIONAL RAINFALL MAY MOVE INTO THE AREA 
BEFORE 1230 AM MDT.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...
MCDONALD AND GLADIOLA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO.

LAT...LON 3272 10373 3269 10320 3350 10317 3351 10371

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 9:12 PM MDT, 12 minutes earlier.

Area forecast discussion, Mar 23, 9:12 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1012 PM CDT FRI MAR 23 2007

UPDATED ZONES FOR NEW TORNADO WATCH #73. SEVERE WEATHER CONTINUES
TO MOVE ACROSS JEFF DAVIS... CULBERSON... AND SOUTHEASTERN NEW
MEXICO WITH LONG LIVED SUPERCELL OVER GLASSCOCK COUNTY.  NEW WATCH
IN EFFECT TILL 10Z AND SEE NO LET UP WITH CURRENT STORMS.

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT FRI MAR 23 2007/

UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  72  59  68  /  80  60  20  70
CARLSBAD NM                52  73  52  72  /  60  40  20  60
DRYDEN TX                  60  75  60  68  /  50  30  50  70
FORT STOCKTON TX           57  75  57  69  /  60  30  50  70
GUADALUPE PASS TX          47  67  46  70  /  50  20  20  50
HOBBS NM                   57  72  53  68  /  80  60  20  70
MARFA TX                   47  72  46  68  /  50  10  40  60
MIDLAND INTL AIRPORT TX    57  73  55  67  /  70  50  40  80
ODESSA TX                  57  73  57  68  /  70  50  40  80
WINK TX                    58  78  60  71  /  70  50  40  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 9 PM THIS EVENING TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 1 PM
     CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.

&&

99/99
Hazardous weather outlook, Mar 23, 1:27 PM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 23, 7:56 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT FRI MAR 23 2007

TXZ057-058-240300-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
856 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 35 MILES SOUTHEAST OF PINE SPRINGS
OVER OPEN COUNTRY OF CENTRAL CULBERSON COUNTY AT 856 PM CDT...MOVING
NORTH AT 30 MPH. THIS THUNDERSTORM WILL AFFECT FARM TO MARKET
ROAD 652 IN NORTHEAST CULBERSON COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.
Local storm report, Mar 23, 8:06 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
03/23/2007                   EDDY               NM   PUBLIC

            PUBLIC REPORTED A FOOT AND A HALF OF WATER IN CARLSBAD

&&

74
Local storm report, Mar 23, 8:17 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TORNADO          10 ESE LAKEWOOD         32.56N 104.20W
03/23/2007                   EDDY               NM   EMERGENCY MNGR

            ROPE TORNADO REPORTED 10-12 MILES EAST SOUTHEAST OF
            LAKEWOOD.

0900 PM     TORNADO          15 E LAKEWOOD           32.62N 104.10W
03/23/2007                   EDDY               NM   PUBLIC

            PUBLIC REPORTED A ROPE TORNADO ON THE GROUND EAST OF
            LAKEWOOD.

&&

74
Local storm report, Mar 23, 8:29 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             14 N RANKIN             31.43N 101.94W
03/23/2007  E1.75 INCH       UPTON              TX   TRAINED SPOTTER

            GOLF BALL SIZED HAIL NORTH OF RANKIN

&&

74
Local storm report, Mar 23, 8:33 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
03/23/2007                   EDDY               NM   EMERGENCY MNGR

            NUMEROUS REPORTS OF STREET FLOODING FROM SPOTTERS IN
            CARLSBAD AND VICINITY. WATER IS UP TO ONE FOOT DEEP ON
            SOME CITY STREETS WITH ILLINOIS CAMP ROAD FLOODED AND
            IMPASSABLE. HEAVY RAINS CONTINUE TO FALL.

&&

74
Local storm report, Mar 23, 8:47 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 E CARLSBAD            32.40N 104.20W
03/23/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            SPOTTERS REPORTED PENNY SIZED HAIL EAST OF CARLSBAD

&&

74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:10 PM MDTSevere Thunderstorm WarningMAFEddy65 min
Mar 23, 7:09 PM MDTSevere Thunderstorm WarningMAFLea66 min
Mar 23, 7:13 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Mar 23, 8:05 PM MDTSevere Thunderstorm WarningMAFLea55 min
Mar 23, 8:09 PM MDTTornado WarningMAFEddy36 min
Mar 23, 8:40 PM MDTSevere Thunderstorm WarningMAFEddy65 min
Mar 23, 8:53 PM MDTSevere Thunderstorm WarningMAFLea67 min
Mar 23, 9:43 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Mar 23, 9:59 PM MDTSevere Thunderstorm WarningMAFLea31 min
Mar 23, 10:25 PM MDTSevere Thunderstorm WarningMAFLea65 min
Mar 23, 10:45 PM MDTFlash Flood WarningMAFEddy6 hr
Mar 23, 11:27 PM MDTSevere Thunderstorm WarningMAFLea48 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.